loading... close

Treatment

 
Treatment

Chapter: 6 - Treatment

Subchapter: 9 - Hormone Therapy

Hormones like estrogen and progesterone are chemicals produced by glands in the body. In our simplified illustration, we are using circles for estrogen and squares for progesterone. Normally, these hormones help regulate body cycles like menstruation. However, as we discussed in Subchapter 3.1 “Growth of Cancer,” sometimes these same hormones can cause cancer to grow.

The pathologist will perform tests on the cancer cells to determine if they have receptors that feed on estrogen or progesterone, stimulating their growth. If the cancer cells have these receptors, your doctor may recommend hormone therapy drugs, such as blockers or inhibitors. Both types of drugs help to destroy cancer cells by cutting off their supply of hormones.

Hormone Blockers
The most common hormone therapy drug is Tamoxifen. It blocks the estrogen-shaped openings in the cells, preventing estrogen-fueled cancers from growing.

Tamoxifen can be taken as a pill on a daily basis, up to five years after surgery.

Hormone Inhibitors
Hormone inhibitors also target cancer cells with hormone receptors, but unlike hormone blockers, they work by reducing the body’s hormone production. When cancer cells are cut off from the ‘food supply’ (in this case, estrogen) the tumor begins to starve and die.

However, hormone inhibitors are only used in postmenopausal women.

Generally, the benefits of using hormone therapy and chemotherapy together have a much greater combined effect than using either alone. If your cancer is positive for hormone receptors, your doctor may recommend both therapies.

Related Questions

  • shari lind Profile

    Can't lose a pound after all treatments and have been on tamoxifen for a year and half. I'm 33 years old and also had my ovaries removed. Is it hopeless thinking thAt I will lose weight ever?

    Asked by anonymous

    Learning About Breast Cancer
    over 5 years 3 answers
    • Jo Norwood Profile
      anonymous
      Survivor since 2012

      Hi Shari, 3 key, simple starters are; 64 oz water a day, removing all sweets(cookies, candy, sugar,etc...), and walk, walk, walk. These simple strategies can be added gradually until it becomes second nature. An occasional sweet treat will be ok later but not as a habit. Don't be discouraged if...

      more

      Hi Shari, 3 key, simple starters are; 64 oz water a day, removing all sweets(cookies, candy, sugar,etc...), and walk, walk, walk. These simple strategies can be added gradually until it becomes second nature. An occasional sweet treat will be ok later but not as a habit. Don't be discouraged if you slip and slide down this path. Don't let weight control overwhelm. It is something you can wrap your lips around. These steps are just strategies to begin with. When you master these, you can concentrate on balanced diet and calorie intake. Think of eating as a lifestyle and not a diet. You can't fail at lifestyle , you are always moving down your chosen path of wellness. Don't obsess over it. That is a miserable place to be. Good luck. You've already begun. Jo :-)

      1 comment
    • Thumb avatar default
      anonymous
      Stage 3C Patient

      I started seeing a nutritionist right before I found out I had BC. She has helped me all the way through. During chemo I kept exercising at a much lesser level. I didn't gain weight during chemo, and since chemo and during and after rads I have been losing weight, about a pound a week.
      I get...

      more

      I started seeing a nutritionist right before I found out I had BC. She has helped me all the way through. During chemo I kept exercising at a much lesser level. I didn't gain weight during chemo, and since chemo and during and after rads I have been losing weight, about a pound a week.
      I get education from my nutritionist, track my food and exercise daily with an app that she can monitor too so I'm more focused on being accountable for my calories.
      It's not easy, but I'm trying not to obsess about it and just do what I can do. I couldn't do it myself so that's why I have someone help me. It's worth the expense to me.

      Comment
  • T H Profile

    Hi any one have there Dr take them off tamoxifen due to side effects ? My Dr did I will not be on anything now so it bumps my recurrence up from 12% to 24% in the next 7 years...

    Asked by anonymous

    Survivor since 2013
    over 4 years 7 answers
    • View all 7 answers
    • Mandana K. Profile
      anonymous
      Learning About Breast Cancer

      Every drug has its side effects and every one reacts different to drugs.What kind of side effects did u have? Some of them can control.Major side effect of it is formation of clot in cerebral veins(CVT),deep vein thrombosis and emboli,endometrial cancer.If I was instead of u I would control my...

      more

      Every drug has its side effects and every one reacts different to drugs.What kind of side effects did u have? Some of them can control.Major side effect of it is formation of clot in cerebral veins(CVT),deep vein thrombosis and emboli,endometrial cancer.If I was instead of u I would control my side effects by using other drugs for example if u have sever hot flashes u can use Effexor or if u have joint pain yoga can help.....I am on Tamoxifen near one month and till now I do not have any problem.Take care

      Comment
    • Thumb avatar default
      anonymous
      Stage 2A Patient

      There are things you can do that are more natural, organic and healthy to reduce reoccurence. I chose not to take tamoxifen and do other things to reduce reoccurence.

      Comment
  • Thumb avatar default

    Is chest tightness a side effect of Tomaxifen?

    Asked by anonymous

    Learning About Breast Cancer
    over 6 years 3 answers
    • Sharon Danielson Profile
      anonymous
      Survivor since 2007

      This is a question to ask your oncologist or his office. They can tell you if this is something to be concerned about and give you some peace of mind. We are taking some very powerful drugs which can have all sorts of side effects. Some of them we just have to live with and some need to be...

      more

      This is a question to ask your oncologist or his office. They can tell you if this is something to be concerned about and give you some peace of mind. We are taking some very powerful drugs which can have all sorts of side effects. Some of them we just have to live with and some need to be addressed. This is best done by chatting with your oncologist's office. Take care, Sharon

      Comment
    • janet levy Profile
      anonymous
      Survivor since

      I agree with Sharon. I had some side effects with Arimidex and was just switched to Tamoxifen. Keep your oncologist apprised of any issues you have. Good luck and feel better.

      Comment
  • Norma  Cook Profile

    Anyone taking Tamoxifen experience a bitter taste that makes your mouth slightly numb? Nothing like that is listed in prescription info sheet. Oncologist follow-up still 2 months away.

    Asked by anonymous

    Survivor since 2014
    over 4 years 5 answers
    • View all 5 answers
    • Sharon Danielson Profile
      anonymous
      Survivor since 2007

      Norma, just because your appointment is two months away doesn't mean you can't pick up the phone and call them. Be the Captain of your own ship! Call your oncologist tomorrow. Take care, Sharon

      Comment
    • Betti A Profile
      anonymous
      Survivor since 2013

      Perhaps you can call and ask a nurse about it. My onc. clinic gave me 2 numbers; 1 for use during regular hours manned by a triage nurse and 1 for after hours where an oncall Onc. would answer concerns.

      Comment

Educational Video

Personal Story

Related Topics

Looking for another topic?
Use the search box in the top right.

Footer 1

An Early Detection Plan (EDP) significantly increases the chances of surviving breast cancer.

spread the word